Advertisement

healthHealth and Medicine
clockPUBLISHED

What Turned The Whites Of This Man’s Eyes Blue?

author

Dr. Alfredo Carpineti

author

Dr. Alfredo Carpineti

Senior Staff Writer & Space Correspondent

Alfredo (he/him) has a PhD in Astrophysics on galaxy evolution and a Master's in Quantum Fields and Fundamental Forces.

Senior Staff Writer & Space Correspondent

The white of this person's eyes turned to blue because of a drug. New England Journal of Medicine/IFLScience

In a curious case of the unusual side effects of common prescription drugs, a 70-year-old man presented to doctors with a very strange symptom: the whites of his eyes had gradually turned a bluish color over the course of a year. The drug in question was not the famous "spice" from Arrakis but minocycline, a common antibiotic.

The man didn’t report any discomfort or blurry vision and, as described in the New England Journal of Medicine, his visual acuity, visual fields, and intraocular pressure were normal. There was also no change in the thickness of the tissue in the eye. But his sclera, the technical term for the white of the eyes, definitely had a blue tint.

Advertisement

The color change didn’t just affect his sclera either, it also changed the color of his ears, again to blue.

While such a change in pigmentation is peculiar, it is not actually unexpected when using minocycline, an anti-inflammatory antibiotic used to treat rheumatoid arthritis. In a study from 2016, it was found that out of 291 patients using minocycline, over 250 experience blue-gray color changes to the skin of parts of their bodies. The changes were most common in the lower and upper extremities, but eyes and ears are much rarer.

Prolonged treatment using this drug can actually modify the pigmentation of skin, teeth, fingernails, gums, and even scar tissue. However, the development of this effect takes an average of five years and the patient, in this case, was on it for 15 years.

While the effect is well established, the mechanism behind it is not exactly clear. Scientists suspect that byproducts of the drug can link to melanin, the natural pigment of our skin, hair, and eyes, to form insoluble molecules. Exposure to light could also be a contributing factor to the creation of these compounds. And when these are deposited in different body tissues they have a tendency to remain there. It is not clear if the change in color fades over time or it is permanent.

Advertisement

To reverse this effect, the man in question was advised by his doctors to stop taking the drug, so his rheumatologist put him on a different prescription. They then had him come in for a follow-up visit a year later, but according to their report, there were only minimal improvements to the coloration changes.


ARTICLE POSTED IN

healthHealth and Medicine
  • tag
  • arthritis,

  • blue eyes,

  • minocycline,

  • blue ears

FOLLOW ONNEWSGoogele News